Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 16, 2003, 12:00 AM EST for Lee County, Wise County, City of Norton, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2003, 12:00 AM EST (05:00 UTC)
- Expired
- Feb 16, 2003, 6:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Lee County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 160502
FFWMRX
VAC105-195-720-161100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 AM EST SUN FEB 16 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEE COUNTY IN SOUTHWEST VIRGINIA
WISE COUNTY IN SOUTHWEST VIRGINIA
CITY OF NORTON IN SOUTHWEST VIRGINIA
* UNTIL 600 AM EST
RECENT RAINFALL HAS RESULTED IN AMOUNTS IN EXCESS OF THREE INCHES
ACROSS THE WARNED AREA. AN LARGE AREA OF MODERATE TO HEAVY SHOWERS
WILL MOVE NORTHEAST AT 30 MPH ACROSS THIS AREA TONIGHT. A FEW
THUNDERSTORMS ARE ALSO POSSIBLE. THIS ACTIVITY WILL RESULT IN HOURLY
RAINFALL RATES UP TO ONE INCH AN HOUR. REDEVELOPING SHOWERS AND
FLOODING CONTINUING OVERNIGHT IS LIKELY.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
LAT...LON 3718 8259 3705 8254 3694 8233 3687 8277
3664 8304 3664 8359 3671 8337 3674 8317
3686 8305 3686 8295 3691 8286 3698 8286
3704 8271 3712 8271
$$
17What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 9:00 PM EST, 3 hours earlier.
Area forecast discussion, Feb 15, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EST SAT FEB 15 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EST SAT FEB 15 2003 FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK. PRECIP HAS BECOME MORE CONVECTIVE IN NATURE. SOME LIGHTNING STRIKES ARE OCCURRING IN THE SOUTHERN TIER COUNTIES OF THE FORECAST AREA AT THIS TIME. CURRENT FORECAST HAS THIS SCENARIO HANDLED WELL. TEMPS LOOK REASONABLE. NO CHANGES ARE WARRANTED AT THIS TIME. .MRX... NC...FLOOD WATCH TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH TONIGHT FOR ZONES TNZ012>018...TNZ035>047... TNZ067>074...TNZ081>087...TNZ098>102. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES TNZ018... TNZ045...TNZ047. VA...FLOOD WATCH TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES VAZ006... VAZ008. LCM ********************************************************************* AFTERNOON FORECAST DISCUSSION 345 PM EST SAT FEB 15 2003 CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY WARM FRONT ALONG THE NORTHERN TN AREAS...WITH WARM MOIST MOVING INTO THE FORECAST AREAS. LIGHT TO MODERATE RAIN CONTINUES ACROSS THE FORECAST AREA AS THE LOW PRESSURE SYSTEM OVER THE LOWER MS VALLEY SLOWLY MOVES EAST. EXPECT RAIN TO GRADUALLY INCREASE IN COVERAGE AND INTENSITY TONIGHT AS THE SURFACE LOW AND ITS ASSOCIATED UPPER TROUGH MOVE INTO THE TN VALLEY. INSTABILITY INCREASES SOMEWHAT TONIGHT AS THIS LOW APPROACHES THE AREA...SO WILL CONTINUE A MENTION OF A FEW TSTORMS. WILL CONTINUE THE FLOOD WATCH TONIGHT...MAINLY FOR THE THREAT OF FLOODING OF RIVERS AND STREAMS. THIS LOW IS PROGGED BY THE MODELS TO MOVE EVEN SLOWER THAN PREVIOUSLY THOUGHT...SO THIS FLOOD WATCH MAY NEED TO BE EXTENDED THROUGH SUNDAY. COLDER AIR BUILDS SOUTH AND WEST FROM THE MID ATLANTIC REGION LATE TONIGHT INTO SUNDAY...WHICH WILL COULD SET THE STAGE FOR THE DEVELOPMENT OF SOME FREEZING RAIN AND SLEET ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE. RIGHT NOW..ONLY LIGHT ACCUMULATIONS (GENERALLY LESS THAN A FOURTH OF AN INCH) ARE EXPECTED...SINCE THE BULK OF THE COLDER AIR SHOULD REMAIN FURTHER EAST ACROSS NORTH CAROLINA AND CENTRAL VIRGINIA. AS FOR TEMPS...NGM AND AVN NUMBER SHOW DISCREPANCIES AND WILL GENERALLY COMPROMISE BETWEEN THE TWO THROUGH THE PERIOD. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 52 52 38 44 / 100 100 60 20 TYS 47 47 36 40 / 100 100 70 40 TRI 38 38 34 38 / 100 100 90 60 OQT 47 47 36 40 / 100 100 70 40 .MRX... NC...FLOOD WATCH TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH TONIGHT FOR ZONES TNZ012>018...TNZ035>047... TNZ067>074...TNZ081>087...TNZ098>102. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES TNZ018... TNZ045...TNZ047. VA...FLOOD WATCH TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES VAZ006... VAZ008. DMG ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1015 AM EST SAT FEB 15 2003 CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM CENTERED OVER ARKANSAS...WITH A WARM FRONT EXTENDING EAST ACROSS THE TN/KY STATE LINE. SOME PATCHY DENSE FOG IS STILL BEING REPORTED ACROSS THE FORECAST AREA...BUT THIS FOG SHOULD GRADUALLY LIFT LATER THIS MORNING AS WINDS PICK UP. AREA RADARS REVEAL LIGHT TO MODERATE RAIN CONTINUING ACROSS MOST OF THE FORECAST AREA...WITH HEAVIER RAIN AND A FEW TSTORMS OCCURRING ACROSS MIDDLE TN. MODELS SHOW LIFT INCREASING ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND EVENING...AS THIS SURFACE LOW AND ITS ASSOCIATED STRONG UPPER TROUGH APPROACH. BASED ON FUTURE 24 HOUR FORECASTED RAINFALL...A FEW RIVERS ARE EXPECTED TO RISE ABOVE FLOOD STAGE IN THE AREA...AND HAVE ISSUED RIVER FLOOD WARNINGS ACCORDINGLY. CURRENT FORECAST LOOKS TO BE ON TRACK...BUT WILL UPDATE LATER THIS MORNING MAINLY TO TWEAK MORNING WORDING. DMG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 450 AM EST SAT FEB 15 2003 SURFACE ANALYSIS INDICATING WARM FRONT HAS PUSHED NORTH OF OUR CWA. SURFACE LOW IN SOUTHWEST MO. RADAR SHOWING RAIN CONTINUING TO SPREAD INTO CWA. MODELS SHOWING STRONG UPPER TROUGH AND SURFACE LOW CONTINUE TO TRACKING EAST THROUGH THE WEEKEND. GOOD DYNAMICS AND MOISTURE TO SUPPORT 100 POPS THROUGH SUNDAY AND LIKELY POPS SUNDAY NIGHT. MAY ALSO HEAR SOME THUNDER THIS AFTERNOON AND EVENING FROM THE GOOD DYNAMICS...BUT BEST INSTABILITY REMAINS TO THE SOUTH. MESOETA INDICATING SOME COLD AIR INTRUDING IN THE LOW LEVELS IN THE NORTHEAST TONIGHT...AVN A LOT WARMER. WILL GO WITH MESOETA AND KEEP WINTER WEATHER WATCH GOING FOR OUR EXTREME NORTHEAST COUNTIES WERE THE BEST COLD INTRUSION IS. MAY HAVE SOME FREEZING RAIN MIXING IN THE RAIN ON SUNDAY NIGHT ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA...BUT WILL WAIT ON CHANGING ANY WATCHES. PROBABLY SEE SOME PRECIP HANGING AROUND MONDAY MORNING BEFORE MOVING OUT MONDAY NIGHT. CHA 59 48 50 40 / 100 100 90 60 TYS 56 46 48 38 / 100 100 90 70 TRI 49 37 39 34 / 100 100 90 70 OQT 56 46 48 38 / 100 100 90 70 GH
Hazardous weather outlook, Feb 15, 5:20 AM EST, 18 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 520 AM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... AN UPPER TROUGH OF LOW PRESSURE ACROSS THE SOUTHERN PLAINS WILL CONTINUE TO PULL MOISTURE NORTH INTO THE SOUTHERN APPALACHIANS IN ADVANCE OF THIS SYSTEM. ABUNDANT MOISTURE COMBINED WITH A WARM FRONT PULLING NORTH ACROSS THE AREA TODAY WILL PRODUCE PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS. SOME OF RAIN WILL BE HEAVY AT TIMES TODAY AND TONIGHT. THE PROLONGED RAINS AND ALREADY SATURATED GROUND MAY PRODUCE RAPID STREAM RISE AND FLOODING OF STREAMS...CREEKS AND LOW LYING AREAS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA TODAY AND TONIGHT. A SURGE OF COLD AIR WILL SPILL SOUTH ACROSS VIRGINIA AND THE CAROLINAS TONIGHT. TEMPERATURES MAY DROP BELOW FREEZING ACROSS SECTIONS OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE SATURDAY NIGHT. FREEZING RAIN...SLEET AND SNOW ARE POSSIBLE ACROSS THESE AREAS WITH SIGNIFICANT ICE AND SNOW ACCUMULATIONS POSSIBLE. * FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS * * WINTER STORM WATCH.........SEE WWUS44 KMRX - WSWMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THE UPPER LEVEL STORM SYSTEM WILL PULL ACROSS THE SOUTHERN APPALACHIANS SUNDAY AND SUNDAY NIGHT CONTINUING LIKELY CHANCES OF PRECIPITATION. A CONTINUED MIX OF FREEZING RAIN...SLEET AND SNOW ARE POSSIBLE ACROSS SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE SUNDAY. SIGNIFICANT ICE AND SNOW ACCUMULATIONS ARE POSSIBLE. * WINTER STORM WATCH.........SEE WWUS44 KMRX - WSWMRX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER REPORTS MAY BE NEEDED TODAY AND TONIGHT DUE TO THE CHANCE OF FLOODING OF AREA STREAMS...CREEKS AND LOW LYING AREAS. DH
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.